Hail, Pawnee
- When
- May 20, 2:15 PM CST
- Where
- Pawnee County, 0.79 mi SSE of Cleveland
- Measured
- 0.88 in hail
- Reported by
- Post Office
- Coordinates
- 36.309, -96.465
Severe thunderstorms developed along a nearly stationary frontal boundary over central Oklahoma during the early afternoon hours of the 20th. Very unstable air combined with strong low-level and deep-layer shear resulted in long-lived supercells forming over central Oklahoma and moving eastward into eastern Oklahoma.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Severe thunderstorms developed along a nearly stationary frontal boundary over central Oklahoma during the early afternoon hours of the 20th. Very unstable air combined with strong low-level and deep-layer shear resulted in long-lived supercells forming over central Oklahoma and moving eastward into eastern Oklahoma. Several tornadoes occurred from these storms across Osage, Washington, and Nowata Counties. The storms organized into bow echos and line segments over eastern Oklahoma, from which several other tornadoes developed during the early evening hours across Ottawa, Adair, and Le Flore Counties. Damaging wind and large hail was also widespread across the region from these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 20, 11:40 AM CST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1240 PM CDT MON MAY 20 2013
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
WITH THUNDERSTORMS LIKELY TO AFFECT MOST OF THE AREA TAF
SITES OVER THE NEXT 24 HRS..FLYING CONDITIONS DO NOT LOOK
OPTIMAL. MVFR TO VFR CEILINGS WILL PREVAIL FOR THE MOST
PART WITH WITH LIFR TO IFR CONDITIONS IN THE THUNDERSTORMS.
A COLD FRONT WILL BEGIN TO SLOWLY PROGRESS THROUGH THE AREA
TONIGHT AS WELL.
&&
.PREV DISCUSSION... /ISSUED 1054 AM CDT MON MAY 20 2013/
DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO ERUPT ALONG A FRONTAL BOUNDARY
AND ADVANCING DRY LINE EARLY THIS AFTERNOON ACROSS CENTRAL
OKLAHOMA AND PROGRESS INTO EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS FROM MID-AFTERNOON INTO TONIGHT. THE FRONTAL BOUNDARY
IS CURRENTLY NEAR A KEMP-KJWG-KGSM LINE. THE STORMS WILL DEVELOP
WITH THE AID OF A MID-LEVEL SHORTWAVE AND THE RIGHT REAR QUAD OF
AN UPPER LEVEL JET MAX. TORNADOES AGAIN APPEAR TO BE A MAJOR THREAT
WITH THE GREATEST RISK OCCURRING BETWEEN INTERSTATES 44 AND 40.
LOCAL MODELS ARE GAINING GREATER CONSISTENCY IN HIGHLIGHTING
THIS AREA FOR TORNADOES. THE THUNDERSTORMS WILL LINE OUT THIS
EVENING WITH STORMS TRAINING REPEATEDLY OVER THE SAME AREA THROUGH
MUCH OF THE NIGHT. THIS WILL RESULT IN HEAVY RAINFALL AMOUNTS AND
THE POTENTIAL FOR FLASH FLOODING.
HAVE ONLY MADE SOME MINOR ADJUSTMENTS TO THE GRIDS FOR TODAY.
TRYING TO PINPOINT TIMING OF THE THUNDERSTORMS ACROSS THE AREA.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH FROM 7 PM MONDAY TO 7 PM TUESDAY FOR OKZ058-
OKZ062-OKZ063-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
FLASH FLOOD WATCH FROM 7 PM MONDAY TO 7 AM TUESDAY FOR OKZ054-
OKZ055-OKZ056-OKZ057-OKZ059-OKZ060-OKZ061-OKZ064.
AR...FLASH FLOOD WATCH FROM 7 PM MONDAY TO 7 PM TUESDAY FOR ARZ001-
ARZ002-ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...99
LONG TERM....99
AVIATION...10HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1210 PM CDT MON MAY 20 2013
ARZ001-002-010-011-019-020-029-OKZ049-053>076-211000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1210 PM CDT MON MAY 20 2013
...SIGNIFICANT SEVERE WEATHER EXPECTED THIS AFTERNOON AND EVENING
WITH THE POTENTIAL FOR A FEW LONG TRACK TORNADOES...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
TORNADO.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 2 PM.
AREA AT GREATEST RISK...INTERSTATE 44 AND NORTH OF I-40.
SEVERE THUNDERSTORM.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 2 PM.
AREA AT GREATEST RISK...INTERSTATE 44 AND NORTH OF I-40.
FLASH FLOOD.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS.
ONSET...TONIGHT.
HEAVY RAIN.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...LATE AFTERNOON.
AREA AT GREATEST RISK...SOUTH OF INTERSTATE 44 AND NORTH OF I-40.
DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON ACROSS
PORTIONS OF NORTHEAST OKLAHOMA...WEST OF HIGHWAY 75. THESE
THUNDERSTORMS WILL RAPIDLY BECOME SEVERE...TAKING ON SUPERCELLULAR
CHARACTERISTICS. ADDITIONAL SEVERE STORMS WILL DEVELOP FURTHER SOUTH
INTO EAST CENTRAL OKLAHOMA BY LATE AFTERNOON. THE ATMOSPHERE IS
ALREADY VERY UNSTABLE AND ADDITIONAL SURFACE HEATING IS EXPECTED
THIS AFTERNOON WITH STRENGTHENING WIND FIELDS ALOFT. GIVEN THE
EXPECTED ENVIRONMENT...THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING A FEW LONG TRACK VIOLENT TORNADOES...HAIL TO THE SIZE OF
BASEBALLS AND WIND GUSTS AROUND 80 MPH.
IN ADDITION...HEAVY RAIN AND FLASH FLOODING WILL LIKELY BECOME
AN ISSUE INTO THE OVERNIGHT HOURS OVER PORTIONS OF EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS. THE GREATEST THREAT TONIGHT WILL BE SOUTH
OF INTERSTATE 44 AND NORTH OF INTERSTATE 40. STORMS ARE EXPECTED TO
REPEATEDLY MOVE ACROSS THIS AREA TONIGHT WITH 2 TO 4 INCHES OF RAIN
COMMON. A FEW LOCATIONS COULD SEE UP TO 7 INCHES OF RAIN WHICH
WOULD CAUSE LIFE THREATENING FLASH FLOODING.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
WEDNESDAY...NO HAZARDS.
THURSDAY THROUGH SUNDAY...THUNDERSTORM POTENTIAL.
EXTENDED DISCUSSION...
THE SEVERE WEATHER THREAT MAY PERSIST INTO TUESDAY ACROSS
SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS...INCLUDING THE
THREAT FOR FLOODING. AFTER A BRIEF BREAK ON WEDNESDAY...LOW
THUNDERSTORM CHANCES RETURN THURSDAY THROUGH SUNDAY.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
SEVERE STORMS ARE LIKELY TO BE MUCH MORE WIDESPREAD OVER
EASTERN OKLAHOMA TODAY AND TONIGHT THAN YESTERDAY. PERSONS
IN NORTHWEST ARKANSAS WILL ALSO SEE AN INCREASED THREAT
AFTER MISSING THE BULK OF YESTERDAYS STORMS.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
931 AM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL SHIDLER 36.78N 96.66W
05/19/2013 E1.00 INCH OSAGE OK COUNTY OFFICIAL
0938 PM TSTM WND DMG BURBANK 36.69N 96.73W
05/19/2013 OSAGE OK POST OFFICE
SMALL BARN BLOWN DOWN. SEVERAL LARGE LIMBS DOWN.
0941 PM TSTM WND DMG 9 NW BIGHEART 36.94N 96.34W
05/19/2013 OSAGE OK PUBLIC
FEW TREE LIMBS DOWN
1001 PM TSTM WND DMG 1 N FAIRFAX 36.59N 96.70W
05/19/2013 OSAGE OK LAW ENFORCEMENT
LARGE TREE OVER ROAD
1043 PM TSTM WND DMG SOUTH COFFEYVILLE 36.99N 95.62W
05/19/2013 NOWATA OK LAW ENFORCEMENT
FEW POWER POLES DOWN
1112 PM TSTM WND DMG 7 N WELCH 36.97N 95.10W
05/19/2013 CRAIG OK PUBLIC
SINGLE POWER POLE DOWN.
&&
JBMPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TULSA OK
1155 AM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL DRUMRIGHT 35.99N 96.60W
05/19/2013 E1.00 INCH CREEK OK STORM CHASER
0708 PM HAIL MANNFORD 36.13N 96.35W
05/19/2013 E0.88 INCH CREEK OK AMATEUR RADIO
0820 PM HAIL 5 NE OKFUSKEE 35.65N 96.17W
05/19/2013 E1.00 INCH OKMULGEE OK PUBLIC
REPORTED NEAR NUYAKA. HIGH WINDS WERE ALSO REPORTED.
0830 PM HAIL BEGGS 35.35N 96.39W
05/19/2013 E1.00 INCH OKFUSKEE OK BROADCAST MEDIA
0910 PM HAIL SHIDLER 36.78N 96.66W
05/19/2013 E1.00 INCH OSAGE OK COUNTY OFFICIAL
0938 PM TSTM WND DMG BURBANK 36.69N 96.73W
05/19/2013 OSAGE OK POST OFFICE
SMALL BARN BLOWN DOWN. SEVERAL LARGE LIMBS DOWN.
0941 PM TSTM WND DMG 9 NW BIGHEART 36.94N 96.34W
05/19/2013 OSAGE OK PUBLIC
FEW TREE LIMBS DOWN
1001 PM TSTM WND DMG 1 N FAIRFAX 36.59N 96.70W
05/19/2013 OSAGE OK LAW ENFORCEMENT
LARGE TREE OVER ROAD
1043 PM TSTM WND DMG SOUTH COFFEYVILLE 36.99N 95.62W
05/19/2013 NOWATA OK LAW ENFORCEMENT
FEW POWER POLES DOWN
1112 PM TSTM WND DMG 7 N WELCH 36.97N 95.10W
05/19/2013 CRAIG OK PUBLIC
SINGLE POWER POLE DOWN.
&&
JBMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1228 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HAIL 5 NW COPAN 36.95N 95.99W
05/19/2013 E1.00 INCH WASHINGTON OK PUBLIC
&&
RBDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
232 PM CDT MON MAY 20 2013
OKZ054-202000-
OSAGE OK-
232 PM CDT MON MAY 20 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 300 PM CDT
FOR THE FOLLOWING COUNTY...
IN NORTHEAST OKLAHOMA
NORTHERN OSAGE
AT 232 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF SHIDLER...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...SHIDLER...PEARSONIA AND BIGHEART.
THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL. RESIDENTS
IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3684 9616 3659 9660 3673 9674 3701 9635
3700 9632
TIME...MOT...LOC 1932Z 231DEG 27KT 3672 9658SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
252 PM CDT MON MAY 20 2013
OKZ054-059-202030-
OSAGE OK-PAWNEE OK-
252 PM CDT MON MAY 20 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
SOUTHERN OSAGE AND PAWNEE
AT 253 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
TERLTON...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...OSAGE...HOMINY...JENNINGS...
TERLTON...HALLETT...CLEVELAND...WESTPORT AND WALNUT CREEK STATE PARK.
THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL. RESIDENTS IN
THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3653 9625 3635 9608 3616 9640 3616 9657
3624 9665
TIME...MOT...LOC 1953Z 231DEG 27KT 3623 9649The Tulsa radar (KINX), 82 km away, was scanning. The volume nearest the first event began at 20:13 UTC.
12 tornado, 11 thunderstorm wind, 4 hail, 2 high wind. Local standard time, as filed.
This is the first segment of a two segment tornado. In Osage County, the tornado snapped or uprooted a number of hardwood trees. Large tree limbs were snapped, one of which fell onto the roof of a home. Based on this damage, estimated maximum wind in the tornado was 100 to 110 mph. It was photographed by a number of storm spotters and storm chasers. This tornado continued into Washington County, Oklahoma.
This is the second and final segment of this tornado. In Washington County, the tornado snapped or uprooted numerous trees. Based on this damage, maximum estimated wind in the tornado was 100 to 110 mph. Numerous storm spotters and storm chasers photographed this tornado.
This tornado damaged the roofs of two homes and damaged the siding of another. It also snapped or uprooted several hardwood trees. Based on this damage, maximum estimated wind in the tornado was 95 to 105 mph. Multiple storm spotters and storm chasers photographed this tornado.
This is the first segment of a two segment tornado. Several storm spotters and storm chasers photographed this tornado. An NWS damage survey team could find no damage in the Washington County segment as it remained over open country during this portion of its life cycle.
This is the second and final segment of this tornado. In Rogers County, this tornado remained over open country for much of its life cycle but an NWS damage survey team did find a home that received roof damage and a barn that had two doors blown out by the tornado. A cattle trailer was also thrown across a field. Several trees were also damaged. Based on this damage, maximum estimated wind in the tornado was 95 to 105 mph but video of this tornado indicates that it may have been stronger over open country before it hit the home and barn. Multiple storm spotters and storm chasers photographed the tornado until it dissipated.
Strong thunderstorm wind blew down large tree limbs.
A police officer reported thunderstorm wind gusts estimated to 65 mph.
The Oklahoma Mesonet station near Vinita measured 66 mph thunderstorm wind gusts.
This tornado snapped or uprooted numerous trees and damaged numerous homes. It moved east-northeast for several miles but turned more easterly after crossing the Neosho River. The most significant damage occurred as the tornado crossed Highway 137, where a metal building and several homes were severely damaged. Many hardwood trees were also snapped above the ground in that area. Based on this damage, maximum estimated wind in the tornado was 115 to 125 mph.
Strong thunderstorm wind blew in west-facing garage doors, damaged privacy fences, and snapped large tree limbs along Highway 125.
This is the first segment of a two segment tornado. In Ottawa County, Oklahoma, this tornado damaged several houses, damaged barns and outbuildings, and snapped or uprooted a number of trees. Based on this damage, maximum estimated wind in the tornado was 100 to 110 mph. The tornado moved in an easterly direction for much of its life cycle but turned more to the northeast as it approached the state line. It continued into Newton County, Missouri, and dissipated on the south side of the town of Seneca.
This tornado uprooted trees and snapped a few other trees. Based on this damage, maximum estimated wind in the tornado was 95 to 105 mph.
This tornado snapped or uprooted a number of trees and damaged a barn. Based on this damage, maximum estimated wind in the tornado was 100 to 110 mph.
This is the first segment of a two segment tornado. In Adair County, this tornado destroyed two barns and damaged a third barn. It also snapped or uprooted numerous trees as it moved northeast. Based on this damage, maximum estimated wind in this segment of the tornado was 100 to 110 mph. The tornado continued into Washington County, Arkansas, where it dissipated north of the town of Cincinnati.
Strong thunderstorm wind blew down trees onto homes and cars.
The Oklahoma Mesonet station near Clayton measured 66 mph thunderstorm wind gusts.
Strong thunderstorm wind blew down a few trees and power lines.
This tornado damaged trees. Maximum estimated wind in the tornado based on this damage was 70 to 80 mph.
A building had portions of its roof blown off and several other buildings had windows blown out by strong thunderstorm wind. Numerous trees and power lines were blown down.
Strong thunderstorm wind blew down trees along Highway 101.
This tornado damaged the roof of a home, uprooted several trees, and snapped a number of large tree limbs. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.
Several trees at Clayton State Park were damaged by strong thunderstorm winds.
A heat burst resulted in 65 mph wind gusts.
Large tree limbs were blown down by strong thunderstorm wind.
The Eufaula mesonet station measured 65 mph wind gusts from a heat burst.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2013Every state in 2013This day in weather historyThe tornado archive for Oklahoma, 2013Warnings in Oklahoma, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453482, 453483, 455273, 455276, 455283, 455288, 455289, 453484, 453485, 453486, 453487, 453488, 455290, 453490, 455293, 455295, 455296, 455297, 453491, 453492, 453493, 455299, 453495, 453497, 455300, 453498, 456113, 453499, 456114.